Session Title: Infection-related Rheumatic Disease
Session Type: Abstract Submissions (ACR)
Background/Purpose: Reactivation of latent tuberculosis (LTB) has been described with the use of anti-TNF for the treatment of rheumatic diseases. Combined treatment of isoniazid (INH) and DMARDs such as methotrexate (MTX) and sulfasalazine (SSZ) can potentially increase the risk of liver toxicity. The goal of this study was to investigate the risk of liver toxicity in rheumatic patients taking isoniazid (INH) and disease modifying agents (DMARDs) or biologics.
Methods: We reviewed the Institut de Rhumatologie de Montréal database (RhumaData®) for rheumatic patients with positive tuberculin skin test who took INH and at least one concomitant DMARD or biologic between August 2001 and April 2011. Liver function tests (LFT) were tested at baseline and during therapy.
Results: Of 922 patients screened with tuberculin skin test, 87 patients tested positive and received INH. During INH treatment, 75.9% were taking concomitant DMARDs (71.3% MTX, 19.5% hydroxychloroquine (HCQ), 5.7% SSZ, 3.4% leflunomide), 82.0% were taking concomitant biologics, and 46.0% were using NSAIDs on a regular basis. Twenty-four percent had abnormal liver enzymes during INH therapy. Most of them were mild or transient, but 8% (7 patients) had significant abnormalities leading to INH discontinuation. Among these patients, mean (min, max) was 241 (52, 617) for AST and 262 (92, 669) for ALT. Concomitant medications taken by patients who stopped INH were: biologics (4 patients), MTX (1), biologic and MTX (1), biologic, leflunomide and HCQ (1).
Conclusion: The use of INH for LTB was generally well tolerated in patients with rheumatic diseases on a background regimen of DMARDs or biologics. However, the rate of significant abnormalities is our study is higher than the reported rates for INH hepatitis in the literature. There is no evident association between liver anomalies and specific combination with DMARDs. Therefore, it is prudent to follow LFT closely on patients taking combination therapy.
M. Ariño i Torregrosa,
« Back to 2012 ACR/ARHP Annual Meeting
ACR Meeting Abstracts - https://acrabstracts.org/abstract/disease-modifying-agents-combined-with-isoniazid-for-latent-tuberculosis-in-patients-with-rheumatic-diseases/